Anyone ever heard of psychosis after propofol use?

  1. 0
    I am posting this here from the perspective of a patient. I have never been psychotic prior to a dose of 4mg propofol for an EGD. When I woke up 30min after my procedure, I felt ok. 2 hours afterwards, I began to feel really empty inside and afraid. I was restless and could not eat. I was sleeping was 5 hours a night max. I would shiver in 90 degree weather, screamed really loud a couple of times for no reason, and became paranoid and disconnected from reality. I was admitted involuntarily to a psych hospital about 4 days later. I had to stay there for a month. They almost had me committed to a state hospital, actually.

    It took me about 3 months to stop being afraid all the time, delusional, etc...I had depression in the past, but I had it controlled with meds that I had been taking for about 3 years. I was a full-time nurse of 3 years, and lost my job after that.

    I am connecting my psychosis to the propofol because it was a sudden change in my behavior, so soon after receiving the medication. Everything I have looked up has said that this does not happen. I am hoping that maybe someone has heard of this happening to other patients...
  2. Get our hottest nursing topics delivered to your inbox.

  3. 6 Comments so far...

  4. 0
    In all of my years, I have never heard of this happening as a result of that particular drug. I wish could give some hint that would point you in a direction to search or a solution.

    Sadly, all I have are words of empathy and a wish for your good health and happiness.

    Sincerest and Kindest Regards,

    ~~CP~~
  5. 0
    4mg of propofol is a subtherapeutic dose.
  6. 0
    Post anesthesia psychosis is a known disorder, most of the time it resolves during the recovery room period but can return usually due to other meds you are taking, antidepressant meds included. Talk with your doctor and monitor yourself for any return of symptoms.
  7. 0
    cheesepotato: Thanks for the kind words. I definitely tried looking for reactions to propofol like mine and found none, before posting here. It seems likely that it was just me, and not the medication. I am happy to say that I feel almost fully recovered. It feels great to have my mind back, and peace again. None of the meds they gave me really worked. I was on risperidol, depakote, and cogentin for dystonia (my face would smile to one side or both, jaw moved to one side, or my mouth would be forced to stay open). For me, was really just a matter of time and taking care of myself/being around people who were supportive.
    Last edit by tegadermatitis on Oct 1, '12
  8. 0
    meandragonbrett: I have researched this, and yes, it seems like a pretty small dose. Nothing else was documented except that. I also was surprised that there were no vitals or nurses notes post-procedure. The only thing charted was vital signs they took 20min. after the procedure when I woke up. I don't know if this is something that is routine or not, but I was really surprised that the nurse looked down and did not reply to me after I woke up. My throat also felt really sore when I took a deep breath and my voice was somewhat hoarse afterwards.
  9. 0
    Anyway, thank you all for your replies. After thinking about this more, I don't really care why it happened. I just want to move on and not think about it anymore.


Top